Virginia, 2020

Damaging Winds in Virginia, June 6, 2020

June 6, 2020 · NWS AKQ · 12 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 6, 6:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 6, 6:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
733 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front will drop across the region late this evening into
early Sunday morning. High pressure builds into and over the
area from the north for Sunday and Monday, then slides off the
coast Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 730 PM EDT Saturday...

Sctd showers/tstms will develop and increase in coverage (per
latest CAMS) in advance of a cold front and move down through
the area this evening into early Sun morning. SPC has us under a
Marginal Risk for severe storms with the main threats being
isolated damaging wind gusts and large hail. Sky conditions will
average partly cloudy through tonight. Lows will range from the
mid 60s to near 70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Dry/comfortable conditions will be with us Sun and Mon, as sfc
high pressure builds down into and over the area. The sky will
be sunny or mostly sunny with highs both days mainly ranging
from the mid 70s to mid 80s. Lows Sun night will range from the
mid 50s to lower 60s. The high will be off the Mid Atlc coast on
Tue, so a little more humidity will return. Partly to mostly
sunny with highs ranging through the 80s. Mid to upper 70s at
the beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

The medium range period begins with the remnant low from
Cyclone Cristobal (both at the sfc and aloft) moving N up the
lower MS Valley, lifting up into the upper midwest Tuesday night
along the western periphery of building upper ridge, which is
progged to amplify over the ern seaboard through the latter half
of the upcoming week. Meanwhile, another strong upper shortwave
will carve out a deep upper trough over the wrn CONUS, with
that wave then lifting NE on the heels of the tropical remnants
Wed/Wed night.

Expect that the upper ridge over the area will be slow to break
down before finally retreating to our SE by late Wed or
Thursday. As the ridge breaks down, deep- layer moisture starts
to increase in advance of the approaching upper trough/remnant
low/moisture from Cristobal. Still some uncertainty as to how
fast PoPs return, but given model trends and the fact that
models often break down ridges too fast in these types of
situations, still even as 12z suite has sped up even so slightly,
think the slower end of the guidance envelope is more likely
scenario. This results in the return of slight chc PoPs in the
gridded forecast by late Wed aftn/evening west of I95. Look for
highs mainly in the mid to upper 80s on Wed and Thu.

A weak cold front associated with the upper trough then pushes
across the area on later Thu/Fri, eventually becoming hung up
along the coast as a sfc trough with cooler temps/increasing
clouds and mainly diurnally-driven PoPs of 30-40%. Highs in the
upper 70s to low 80s are expected through this period w/early
morning lows in the 60s to ~70.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM EDT Saturday...

A cold front will drop south across the region late this
evening and overnight. Sctd showers/tstms will develop in
advance of this front and move down through the area through
about 05z. Isolated MVFR conditions will be possible in any of
the heaviest showers or storms late this evening; otherwise VFR
through tonight. The front will push well south of the CWA
during Sun, as sfc high pressure builds in from the NNW allowing
for a continuation of VFR conditions. Winds will become NNE by
or before 12z Sun at all terminals with speeds remaining under
12 kt.

OUTLOOK...Dry wx/mainly VFR conditions expected for Sun night
into Tue, as high pressure builds over the area, then slides off
the coast.

&&

.MARINE...
As of 330 PM EDT Saturday...

Latest obs reflect a light/variable flow across the waters this
aftn, with winds generally 10 kt or less. Sfc low pressure over
the Bay of Fundy/northern New England late today slides east
into this evening, with the associated sfc cold front
approaching the waters from the NW. Ahead of the front, some
scattered showers fired up over the far southern coastal zones
just N of Currituck light and Albemarle sound.

Sea-breeze dominated flow becomes more SSW 8-12kt early this
evening ahead of the approaching cold front. Winds then is
expected to veer around to N late tonight into Sunday morning
behind the cold front, increasing to ~15 kt after midnight. High
pressure builds N of the region Sunday aftn through Sunday
night and Monday, with the wind becoming NE and then E with
speeds generally aob 10-15kt. Seas remain around 2-3ft (~3ft
early Sunday morning), with 1-2ft waves in the Bay (2-3ft early
Sunday morning). High pressure slides offshore Tuesday into
Wednesday with the wind becoming SE, then S aob 15kt. A weak
cold front approaches from the nw later Wed/Thu, with S-SW winds
10-15 kt then persisting into next weekend. Sub-SCA conditions
continue through the late week period. Seas remain in 2-4 ft in
persistent south long period swell, with a developing easterly
swell likely making for a choppier sea state by Thu/Fri as
occasional showers/T-storms linger into the weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...JDM/TMG
SHORT TERM...TMG
LONG TERM...LKB/MAM
AVIATION...JDM/TMG
MARINE...AJZ/MAM
Hazardous weather outlook, Jun 6, 10:27 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1127 AM EDT Sat Jun 6 2020

NCZ012-030>032-VAZ048-060-061-065-066-509-071530-
Northampton-Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-
Cumberland-Mecklenburg-Lunenburg-Western Louisa-
1127 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ013>017-102-VAZ062-064-067>069-075>090-092-093-095>100-
510>525-071530-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Eastern Currituck-
Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1127 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms may contain gusty winds and hail late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 4:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
506 PM EDT Sat Jun 6 2020

MDZ021-062145-
Dorchester-
506 PM EDT Sat Jun 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL DORCHESTER
COUNTY...

At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Leonard to near Flag Harbor to
7 miles northwest of Taylors Island. Movement was southeast at 20
mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

These storms will be near...
  Taylors Island around 530 PM EDT.

Other locations impacted by these storms include Taylors Island,
Church Creek, Woolford, Andrews and Madison.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3837 7593 3837 7601 3836 7602 3827 7615
      3831 7613 3832 7620 3832 7616 3839 7623
      3831 7624 3833 7624 3833 7625 3831 7625
      3849 7634 3848 7633 3851 7621 3855 7622
      3853 7628 3857 7631 3859 7627
TIME...MOT...LOC 2105Z 320DEG 16KT 3852 7649 3854 7642 3856 7637

BROWN
Special weather statement, Jun 6, 4:42 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
542 PM EDT Sat Jun 6 2020

MDZ021-062230-
Dorchester-
542 PM EDT Sat Jun 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DORCHESTER
COUNTY...

At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesapeake Ranch Estates to Taylors
Island. Movement was southeast at 20 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

These storms will remain over mainly rural areas of southwestern
Dorchester County, including the following locations... Madison,
Crocheron, Andrews, Wingate and Hoopersville.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3836 7601 3828 7603 3830 7594 3815 7603
      3813 7610 3827 7607 3827 7618 3824 7613
      3823 7613 3823 7614 3825 7618 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3833 7626 3858 7630
TIME...MOT...LOC 2142Z 321DEG 17KT 3841 7637 3841 7630 3847 7628

BROWN
Special weather statement, Jun 6, 5:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
640 PM EDT Sat Jun 6 2020

VAZ064-521-062330-
Western Essex-Caroline-
640 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE COUNTY...

At 639 PM EDT, a strong thunderstorm was located over Spotsylvania,
or 8 miles southwest of Fredericksburg, moving southeast at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Bowling Green, Milford, Port Royal, Fort A.p. Hill, Rappahannock
Academy, Sparta, Villboro, Guinea, Corbin, Supply, Penola, Nancy
Wrights Corner, Woodford and Cedon.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3820 7725 3819 7725 3819 7723 3820 7723
      3819 7720 3817 7717 3817 7713 3815 7712
      3816 7710 3815 7708 3814 7708 3784 7730
      3808 7755 3824 7738
TIME...MOT...LOC 2239Z 309DEG 23KT 3818 7756

BROWN
Special weather statement, Jun 6, 6:35 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
735 PM EDT Sat Jun 6 2020

VAZ064-075-076-519-521-070015-
Western King and Queen-Richmond-Westmoreland-Western Essex-Caroline-
735 PM EDT Sat Jun 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN RICHMOND...NORTHEASTERN CAROLINE...WESTMORELAND
AND ESSEX COUNTIES...

At 734 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colonial Beach to near Bowling
Green. Movement was southeast at 25 mph. Additional storms are
developing to the northwest as well.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Tappahannock, Bowling Green, Montross, Champlain, Milford, Port
Royal, Newtown, Newland, Coles Point, Loretto, Leedstown, Fort A.p.
Hill, Beazley, Currioman Landing, Hustle, Guinea, Corbin, Elevon,
Supply and Mount Holly.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3825 7696 3821 7695 3817 7687 3815 7660
      3782 7696 3802 7743 3813 7749 3825 7737
      3825 7734 3822 7728 3825 7727 3825 7723
      3823 7725 3819 7725 3820 7722 3817 7717
      3816 7709 3814 7708 3818 7705 3826 7704
TIME...MOT...LOC 2334Z 292DEG 22KT 3824 7706 3805 7731

BROWN

The radar

The Norfolk radar (KAKQ), 111 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 6, 7:00 PM EST
Where
Caroline County, 1.29 mi ESE of Penola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.940, -77.350

Trees were downed along Richmond Turnpike and Penola Road.

Thunderstorm Wind, Caroline

When
June 6, 7:10 PM EST
Where
Caroline County, 1.38 mi S of Woodford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.100, -77.400

Numerous trees were downed along Woodslane Road between Woodford and Bowling Green.

Thunderstorm Wind, Westmoreland

When
June 6, 7:15 PM EST
Where
Westmoreland County, 0.88 mi SE of Montross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.090, -76.820

Several trees were downed.

Thunderstorm Wind, Westmoreland

When
June 6, 7:30 PM EST
Where
Westmoreland County, Hague
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.070, -76.650

Several trees were downed.

Thunderstorm Wind, Essex

When
June 6, 7:45 PM EST
Where
Essex County, 0.55 mi E of Bestland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.800, -76.860

Trees were downed at Cheaneys Bridge Road.

Thunderstorm Wind, Caroline

When
June 6, 7:50 PM EST
Where
Caroline County, 0.69 mi N of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.030, -77.370

Trees were downed.

Thunderstorm Wind, King William

When
June 6, 7:50 PM EST
Where
King William County, 0.88 mi NE of King William
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.690, -77.010

Two trees were downed near King William courthouse.

Thunderstorm Wind, Lancaster

When
June 6, 8:05 PM EST
Where
Lancaster County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.770, -76.470

Multiple trees were downed throughout the county.

Thunderstorm Wind, King and Queen

When
June 6, 8:25 PM EST
Where
King and Queen County, Powcan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.780, -76.950

Trees were downed at the intersection of Norwood Road and Powcan Road.

Thunderstorm Wind, New Kent

When
June 6, 8:50 PM EST
Where
New Kent County, 3.22 mi NNW of Lanexa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.420, -76.910

Trees were downed along Route 60 (Pocahontas Trail).

Thunderstorm Wind, Middlesex

When
June 6, 9:09 PM EST
Where
Middlesex County, 1.3 mi WNW of Deltaville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.560, -76.350

Trees and power lines were downed at Apache Drive near Deltaville.

Thunderstorm Wind, Accomack

When
June 6, 9:15 PM EST
Where
Accomack County, 0.88 mi SW of Pungoteague
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.620, -75.830

Damage to trees and power lines was reported on Boston Road, between Pennyville and Quail Lane. Numerous power outages were reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900315, 900320, 900323, 900326, 900330, 900335, 900339, 900344, 900346, 900348, 900351, 900356.